Affordable Access

Acute myeloid leukemia following chronic low-dose cyclophosphamide for metastatic breast cancer.

Authors
Type
Published Article
Journal
Tumori Journal
0300-8916
Publisher
"Wichtig Publishing, SRL"
Publication Date
Volume
87
Issue
2
Pages
101–103
Identifiers
PMID: 11401205
Source
Medline

Abstract

Unconventional treatments are commonly considered by the scientific community to have unproven efficacy but at least no toxicity. Here we report on the case of a breast cancer patient with lung and liver metastases who developed acute myeloid leukemia after treatment with Di Bella multitherapy, leading rapidly to death due to cerebral hemorrhage. Although an increased susceptibility to malignancy could not be excluded, we considered the possible etiologic role of the treatment received. The drug most likely to be associated with the development of leukemia was the cyclophosphamide contained in the Di Bella multitherapy regimen at a dose of 50 mg daily. The clinical features of this leukemia were therefore compared with those expected for secondary leukemia related to alkylating agents. A preceding myelodysplastic phase and the development of the leukemia after the intake of a cumulative cyclophosphamide dose of 15 g were typical chacteristics of secondary leukemia, but the interval between the start of therapy and the onset of leukemia was only 10 months. We conclude that long-term low-dose cyclophosphamide may have leukemogenic potential and the latency period may be shorter than that commonly reported.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments